PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Suslin's lemma for rings containing an infinite field

Volume 146 / 2017

Samiha Monceur, Ihsen Yengui Colloquium Mathematicum 146 (2017), 111-122 MSC: Primary 13Cxx, 13Pxx; Secondary 14Qxx. DOI: 10.4064/cm5969-2-2015 Published online: 9 September 2016


A well-known lemma of Suslin says that for a commutative ring ${\bf A}$, if $^{\rm t}(v_1,\ldots ,v_n) \in {\bf A}[X]^{n\times 1}$ is unimodular where $v_1$ is monic of degree $d$ and $n\geq 3$, then there exist $\gamma _1,\ldots ,\gamma _{\ell } \in {\rm E}_{n-1}({\bf A}[X])$ such that, denoting by $w_i$ the first coordinate of $\gamma _i {^{\rm t}(}v_2,\ldots ,v_n)$, we have $$\langle {{\rm Res}_X(v_1, w_1), \ldots , {\rm Res}_X (v_1, w_{\ell })}\rangle = {\bf A}.$$

This lemma played a central role in Suslin’s resolution of Serre’s conjecture. In case ${\bf A}$ contains a set $E = \{y_0,\ldots ,y_{(n-2)d}\}$ such that $y_i -y_j \in {\bf A}^{\times }$ for $i \not =j$, we prove that the $\gamma _i$’s can simply correspond to the elementary operations $L_1 \rightarrow L_1 + \sum _{j=2}^{n-1} y_i^{j-2} L_j$, $0 \leq i \leq (n -2) d$. These efficient elementary operations enable us to give a new and simple algorithm (for the Quillen–Suslin theorem) for reducing unimodular rows with entries in ${\bf K}[X_1,\ldots ,X_k]$ to $^{\rm t}(1,0,\ldots ,0)$, using elementary operations in case ${\bf K}$ is an infinite field. This work generalizes a previous paper by Lombardi and the second author which corresponds to the particular case $n = 3$.


  • Samiha MonceurDepartment of Mathematics
    Faculty of Sciences
    University of Sfax
    3000 Sfax, Tunisia
  • Ihsen YenguiDepartment of Mathematics
    Faculty of Sciences of Sfax
    University of Sfax
    3000 Sfax, Tunisia

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image